Texas, 2020

Hail and High Wind in Texas, May 19, 2020

May 19, 2020 · NWS LUB · 3 events in 3 counties and zones

Despite a deeply mixed boundary layer on the South Plains on the west side of a quasi-stationary front, thunderstorms were able to develop and quickly become severe. Although cloud bases were relatively high, no high wind reports were observed with only hail up to the size of golf balls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a deeply mixed boundary layer on the South Plains on the west side of a quasi-stationary front, thunderstorms were able to develop and quickly become severe. Although cloud bases were relatively high, no high wind reports were observed with only hail up to the size of golf balls. After thunderstorms had moved into the Rolling Plains by late evening, stratiform precipitation developed over the eastern South Plains. This stratiform precipitation caused a wind gust to 63 mph from a heat burst at a Texas Tech University West Texas mesonet site near Floydada (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 5:21 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 19, 5:21 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
621 PM CDT Tue May 19 2020

.AVIATION...
Potential for isolated TS continuing in the very near term after
which concern shifts to MVFR ceilings late tonight and past
sunrise Wednesday. Consensus, although not unanimity, amongst the
models in stratus developing in moist, easterly low level flow.
Will continue with a period in each of the TAFs.

&&

.PREV DISCUSSION... /issued 242 PM CDT Tue May 19 2020/

SHORT TERM...
The rest of today...Isolated showers and thunderstorms are beginning
to develop across eastern NM and the Southern Plains in the dry air
as they meet convective temps. The set up for these storms to
produce any quality precipitation or severe weather continues to
look dismal. Soundings depict a very dry subcloud layer with a
dramatic inverted V signature and large DCAPE values. A surface low
to our west, an upper level shortwave and a stationary front
draped across the edge of the Caprock will all aid with further
forcing and convective temps will continue to be easily met.
However, minimal instability, the lack of deep layer moisture,
very weak shear values and the presence of some capping remain
large limiting factors. Nonetheless, it is still mid-May and any
storms that do tap the limited moisture and develop into a full
fledged storm could be accompanied by small hail and strong dry
downburst winds. If this should happen the storm will be short
lived and won't progress eastward too far or too fast. Overall the
thinking is that cumulus clouds will develop but result in virga
showers with strong dry downburst winds.

Tonight...easterly surface flow will help moisture flow westward
across the CWA with the development of a stratus deck. Late
night/early morning progged soundings showing an onion sounding
look which is indicative of heat bursts occurring. Have left very
low end PoPs in the forecast across much of the area as virga
could occur through the late night hours. Otherwise overnight will
be mild.

Tomorrow...The unseasonably deep upper trough to our west will begin
to move eastward. As this occurs an associated shortwave will rotate
through eastern NM and the UL ridge over the CWA will break down. At
the surface dynamics and accompanying downslope winds will aid in
the development of a deep lee surface low as a weak front stalls
across the NM/TX border. The overall environment will be similar to
today with a few improvements that may lead to dryline convection.
Dewpoints east of the dryline will increase into the 60F-65F range
while 850mb temps will be slightly cooler than today, that along
with better MUCAPEs and slightly stronger SFC-6KM shear values.
Although bases will remain high (700mb) they will not be near as
high as today and given better instability accompanied by diurnal
heating storms will likely fire along the dryline and head east into
the CWA. Storms will take on a linear mode as they propagate
eastward. The main hazards with this line will be strong outflow
winds and severe hail. It should be noted that the NAM shows nearly
no convection tomorrow and keeps much of the CWA covered in stratus.
While this model is the outlier at this time and seem less likely it
is still a possibility.

LONG TERM...
Fairly typical occasionally unsettled weather will be the rule
through this mid- to late-May stretch. This will include several
chances for thunderstorms, some which could be severe.

The upper trough/low currently in place over the Great Basin is
progged to lift north-northeastward into the Canadian Rockies by
Thursday, though it will be quickly replaced by the next trough
iteration. This will keep some form of southwesterly flow aloft in
place over West Texas through the weekend. This flow, combined with
a dryline in the region, will provide occasional thunderstorm
chances, favoring the afternoon and evening hours. Although the flow
will be on the weaker side...by May standards...the magnitude of the
instability along and east of the dryline will support a
strong/severe risk.

Looking into the details, isolated to scattered convection that
develops along the residual front/surface trough/dryline near
TX/NM line tomorrow afternoon could persist into the evening as it
propagates eastward. The storms won't be as high based as today,
though they will still be high-based. Steep mid-level lapse rates
could support a wind and hail threat, as noted in the latest SPC
Day 2 Outlook. Increased southwest flow aloft will give the
dryline an eastward push on Thursday, shifting any late-day storm
risk off the Caprock. Friday and Saturday will bring more of the
same with the best storm chances potentially residing in the
Rolling Plains or even east of the CWA entirely.

Thunderstorm chances will expand to include much/all of the FA late
weekend into early next week as a cold front dips into the region in
response to the western trough progressing eastward into the High
Plains. A portion of this trough may cut off into an upper low that
could linger in the region well into next week, providing cooler
temperatures and periodic rain/storm chances.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 19, 9:49 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1049 AM CDT Tue May 19 2020

TXZ021>044-201600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1049 AM CDT Tue May 19 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

There is a conditional threat for strong downburst winds around any
storms that form this afternoon and evenings across the far
northwestern South Plains and the far western southern Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for isolated thunderstorms will gradually increase towards
Wednesday evening and into the weekend. A few storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 5:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
654 PM CDT Tue May 19 2020

TXZ022-200030-
Castro TX-
654 PM CDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASTRO COUNTY UNTIL 730
PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dimmitt, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dimmitt and Easter.

LAT...LON 3439 10232 3446 10252 3472 10244 3461 10214
TIME...MOT...LOC 2354Z 203DEG 11KT 3450 10239

07
Special weather statement, May 19, 6:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
729 PM CDT Tue May 19 2020

TXZ034-035-200100-
Hockley TX-Lubbock TX-
729 PM CDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHWESTERN CROSBY...
EAST CENTRAL HOCKLEY AND SOUTHERN HALE COUNTIES UNTIL 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reese Center to 3 miles south of Lubbock.
Movement was northeast at 25 mph.

Nickel size hail, winds in excess of 40 mph, and heavy rainfall will
be possible with these storms.

Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Idalou, Texas Tech
University, Lubbock International Airport, Downtown Lubbock, Lubbock
South Plains Mall, Reese Center, New Deal and Lubbock Science
Spectrum.

LAT...LON 3352 10215 3382 10205 3383 10181 3378 10156
      3370 10156 3345 10180
TIME...MOT...LOC 0029Z 207DEG 21KT 3356 10204 3352 10186

07

The radar

The Lubbock radar (KLBB), 20 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 high wind. Local standard time, as filed.

Hail, Lubbock

When
May 19, 6:50 PM CST to 6:59 PM CST
Where
Lubbock County, 2.24 mi NNW of Shallowater Arpt to 7.21 mi WNW of Caldwell
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.708, -102.020

Local broadcast media reported hail up to golf ball size northwest of Shallowater along US Highway 84. No damage was reported.

Hail, Hale

When
May 19, 7:35 PM CST
Where
Hale County, Hale Center
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.070, -101.830

Local broadcast media reported hail up to ping pong ball size in Hale Center.

High Wind, Floyd

When
May 19, 10:35 PM CST
Where
Floyd forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884731, 884733, 884734.